Idaho, 2008Wildfire in Idaho, September 1 to 3, 2008
September 1 to 3, 2008 · NWS PIH · 1 event in 1 county or zone
The Flag Knoll wildland fire use fire began with a lightning strike on July 21st and was allowed to burn through September 3rd when rain ended it. It burned over 500 acres of timer and brush.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Flag Knoll wildland fire use fire began with a lightning strike on July 21st and was allowed to burn through September 3rd when rain ended it. It burned over 500 acres of timer and brush. No damages were caused by the fire.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 31, 8:28 PM MST, 3 hours 32 minutes earlier.
Area forecast discussion, Aug 31, 8:28 PM MST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
928 PM MDT SUN AUG 31 2008
.UPDATE...
BULK OF THE RAIN IS EXITING EASTERN IDAHO AND ENTERING WYOMING.
SCATTERED SHOWERS CONTINUE ACROSS THE CENTRAL MOUNTAINS. THESE
SHOWERS ARE ASSOCIATED WITH AN UPPER LEVEL TROUGH AND ARE EXPECTED
TO REMAIN SOMEWHAT PERSISTENT THROUGHOUT THE NIGHT.
OTHERWISE...ONLY A STRAY SHOWER IS EXPECTED ELSEWHERE.
&&
.PREV DISCUSSION... /ISSUED 620 PM MDT SUN AUG 31 2008/
UPDATE...
UPDATED FORECAST TO DROP THE SEVERE THUNDERSTORM WATCH. RADAR
SHOWS THE LEADING EDGE OF THE CONVECTION MOVING INTO WYOMING. MOST
IF NOT ALL OF THE LIGHTNING IS WITH THIS LINE ALONG WITH ANY
STRONG CONVECTIVE WIND GUSTS. THERE HAS BEEN A GOOD DEAL OF
STRATIFORM PRECIPITATION THAT CONTINUES ACROSS EASTERN IDAHO. ONE
HOUR RAINFALL ESTIMATES HAVE SHOWN OVER AN INCH OF RAIN IN SOME
SPOTS AND A FLASH FLOOD WARNING MAY BE NEEDED FOR SOME AREAS. THE
BULK OF THE PRECIPITATION SHOULD BEGIN TO TAPER OFF AROUND 9 OR
10 PM THIS EVENING. WILL LIKELY ISSUE ANOTHER UPDATE LATER TO
ADJUST RAIN CHANCES FOR THE OVERNIGHT PERIOD.
PREV DISCUSSION... /ISSUED 214 PM MDT SUN AUG 31 2008/
DISCUSSION...WV SHOWS UPPER TROUGH HAS MADE LANDFALL WITH TROUGH
AXIS ROUGHLY THROUGH CENTER OF WASHINGTON/OREGON THIS AFTERNOON.
SFC COLD FRONT SPLIT THIS MORNING WITH FIRST WAVE ALREADY THROUGH
A SIGNIFICANT PORTION OF EASTERN IDAHO...CURRENTLY STALLED ON A
LINE FROM ROUGHLY KDIJ TO KPIH AND THEN SOUTHWEST INTO NEVADA.
SECOND PORTION OF FRONT HUNG UP IN CENTRAL MTNS COINCIDENT WITH
700MB TROUGH...WHERE LINE OF SHOWERS AND ISOLATED STORMS CONTINUES
THIS AFTERNOON. STRONGER STORMS ALREADY FIRING ALONG THE FRONT IN
NEVADA AND ARE BEGINNING TO MAKE NORTHWARD PROGRESS INTO SOUTHERN
IDAHO. GIVEN MOISTURE AND SHEAR PROFILES...BEST BET FOR STRONG TO
POTENTIALLY SEVERE THUNDERSTORMS THIS AFTERNOON IN EXTREME
SOUTHEAST CORNER AHEAD OF FRONT. STRONG WIND GUSTS AND HAIL THE
MAJOR THREATS. DEEP CONVECTION EXPECTED TO END WITH SUNSET. UPPER
TROUGH PUSHES EAST TONIGHT AND THROUGH THE DAY MONDAY. WILL EXPECT
SHOWERS ACROSS THE AREA UNDER INFLUENCE OF COLD POOL ALTHOUGH LACK
OF JET DYNAMICS AND MUCH DRIER AIR SHOULD PRECLUDE THUNDERSTORM
DEVELOPMENT. CAVEAT TO THE PRECIPITATION IS THAT BOTH THE NAM AND
THE GFS MAINTAIN DRY SLOT OVER THE SNAKE VALLEY THROUGH
MONDAY. WINDS STAY ELEVATED UNDER TIGHT SFC GRADIENT BEHIND THE
FRONT...WHICH WILL HELP KEEP OVERNIGHT LOWS RELATIVELY MILD
TONIGHT. STUCK CLOSE TO AVERAGE OF NAM/GFS NUMERICAL GUIDANCE.
HIGHS ON MONDAY WILL STRUGGLE...AND COULD BE LOWER THAN CURRENTLY
FCST GIVEN CURRENT TEMPS IN VALLEY. OVERNIGHT LOWS MONDAY NIGHT
COULD REACH NEAR FREEZING...AND WILL NEED TO BE WATCHED FOR
POTENTIAL FROST/FREEZE STATEMENT. OTHERWISE...UPPER LOW/TROUGH
DEPARTS MON NIGHT LEAVING BROAD COOL TROUGH OVER PACNW. MODELS
DROP WEAK WAVE THROUGH PANHANDLE SKIRTING THE MONTANA BORDER TUE
AND TUE NIGHT...BUT DOESNT APPEAR TO HOLD MUCH MOISTURE OTHER THAN
FOR A FEW MID LEVEL CLOUDS. AREA REMAINS UNDER THE INFLUENCE OF
THE COOL TROUGH THROUGH THE REMAINDER OF THE FCST...WITH MAINLY
DRY CONDITIONS AND COOLER THAN NORMAL TEMPS. DMH
AVIATION...EXPECT THUNDERSTORMS AND RAIN SHOWERS AT ALL SNAKE PLAIN
TAF SITES THIS EVENING FROM BURLEY TO IDAHO FALLS. THE COLD FRONT
APPEARS TO BE VERY NEAR POCATELLO AS IT HAS PROGRESSED EAST OF TWIN
FALLS AND BURLEY. EXPECT MAINLY VFR CONDITIONS THROUGH MONDAY BUT
SOME OCCASIONAL MVFR CEILINGS OR VISIBILITIES MAY OCCUR UNDERNEATH A
HEAVY RAIN SHOWER OR THUNDERSTORM. EXPECT GENERAL WINDS IN THE 10
TO 20 MPH RANGE THROUGH MONDAY AT BYI...IDA...AND PIH.
GK
FIRE WEATHER...AN UPPER LEVEL TROF CONTINUES TO PROGRESS EAST WITH A
COLD FRONT MOVING THROUGH EXTREME SOUTHEASTERN IDAHO AT PRESENT. A
RED FLAG WARNING IS IN EFFECT UNTIL 8 PM FOR ZONES 412 AND 413 FOR
SCATTERED THUNDERSTORM ACTIVITY WITH DAMAGING WINDS AND HEAVY RAIN
POSSIBLE. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE
THE REMAINDER OF THE DISTRICT. THE COLD FRONT CLEARS IDAHO TONIGHT
AND MUCH COLDER AND MOIST CONDITIONS WILL CONTINUE ON LABOR DAY.
GK
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 31, 8:25 PM MST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
925 PM MDT SUN AUG 31 2008
IDZ017>025-031-032-011030-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
925 PM MDT SUN AUG 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TONIGHT
NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
RAIN AND MOUNTAIN SNOW SHOWERS WILL CONTINUE THROUGH MONDAY NIGHT.
SNOW LEVELS WILL DROP BY AFTERNOON TO APPROXIMATELY 7000 TO 7500
FEET. TOTAL ACCUMULATIONS OF 2 TO 4 INCHES ABOVE 8000 FEET IN THE
CENTRAL MOUNTAINS ARE FORECAST...WITH 1 TO 3 INCHES ACROSS THE
SOUTHERN AND EASTERN HIGHLANDS. MUCH COOLER TEMPERATURES AND GUSTY
WINDS WILL CREATE FALL LIKE WEATHER CONDITIONS ACROSS EASTERN
IDAHO. HIGH TEMPERATURES WILL RANGE FROM THE 30S IN THE HIGHER
ELEVATIONS TO NEAR 60 IN THE SNAKE PLAIN.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
Wildfire, Caribou Highlands
- When
- September 1, 12:00 AM MST to September 3, 1:30 PM MST
- Where
- Caribou Highlands forecast zone
- Reported by
- Park/Forest Service
The Flag Knoll wildland fire use fire began with a lightning strike on July 21st and was allowed to burn through September 3rd when rain ended it. The fire was located about 13 miles south of Swan Valley. It burned over 500 acres of timer and brush. No damages were caused by the fire.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Tornadoes in Louisiana, September 1 to 3, 20086 deaths · 2 injured · $951 million · EF2 · 32 events
- Hurricane and Tornadoes in Louisiana, September 1 to 2, 20083 deaths · $151 million · EF1 · 42 events
- Tropical Storm and Flash Flooding in Louisiana, September 1 to 3, 20081 death · 7 injured · $14 million · 30 events
- Flash Flood and Debris Flows in Puerto Rico, September 1 to 3, 20082 deaths · $73,000 · 20 events
- Tornadoes and Tropical Storm in Mississippi, September 1 to 4, 2008$71 million · EF1 · 70 events
- Tornadoes and Tropical Storm in Louisiana, September 1 to 3, 2008$386 million · EF1 · 25 events
- Tornado and Tropical Storm in Arkansas, September 1 to 3, 2008$41 million · EF0 · 5 events
- Hurricane and Storm Surge in Mississippi, September 1 to 2, 2008$22 million · 11 events
- Storm Surge in Alabama, September 1, 2008$4.5 million · 3 events
- Storm Surge in Florida, September 1 to 2, 2008$1.0 million · 5 events
- Storm Surge in Florida, September 1, 2008$550,000 · 3 events
- Flash Flooding in Alabama, September 1, 2008$259,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136595.